Chemotherapy and hair loss: What to expect during treatment
Your doctor can tell you whether your particular chemotherapy treatment is likely to cause hair loss. This allows you to plan ahead for head coverings or treatments to reduce hair loss.By Mayo Clinic Staff
You might not think about how important your hair is until you face losing it. And if you have cancer and are about to undergo chemotherapy, the chance of hair loss is very real. Both men and women report hair loss as one of the side effects they fear most after being diagnosed with cancer.
For many, hair loss is a symbol to the world that you have cancer. If you aren't comfortable sharing this information with others, you may fear this side effect more than other chemotherapy complications. Talking to your cancer care team about your concerns and preparing for the possibility of hair loss may help you cope with this difficult side effect of treatment.
Why does it occur?
Chemotherapy drugs are powerful medications that attack rapidly growing cancer cells. Unfortunately, these drugs also attack other rapidly growing cells in your body — including those in your hair roots.
Chemotherapy may cause hair loss all over your body — not just on your scalp. Sometimes your eyelash, eyebrow, armpit, pubic and other body hair also falls out. Some chemotherapy drugs are more likely than others to cause hair loss, and different doses can cause anything from a mere thinning to complete baldness.
Talk to your doctor or nurse about the medication you'll be taking. They can tell you what to expect.
Fortunately, most of the time hair loss from chemotherapy is temporary. You can expect to regrow your hair three to six months after your treatment ends, though your hair may temporarily be a different shade or texture.
What should you expect?
Hair usually begins falling out two to four weeks after you start treatment.
It could fall out very quickly in clumps or gradually. You'll likely notice accumulations of loose hair on your pillow, in your hairbrush or comb, or in your sink or shower drain. Your scalp may feel tender.
Your hair loss will continue throughout your treatment and up to a few weeks afterward. Whether your hair thins or you become completely bald will depend on your treatment.
People with cancer report hair loss as a distressing side effect of treatment. Each time you catch a glimpse of yourself in a mirror, your changed appearance is a reminder of your illness and everything you've experienced since your diagnosis.
When will your hair grow back?
It may take several weeks after treatment for your hair to recover and begin growing again.
When your hair starts to grow back, it will probably be slightly different from the hair you lost. But the difference is usually temporary.
Your new hair might have a different texture or color. It might be curlier than it was before, or it could be gray until the cells that control the pigment in your hair begin functioning again.
Feb. 24, 2018
See more In-depth
- Niederhuber JE, et al., eds. Dermatologic toxicities of anticancer therapy. In: Abeloff's Clinical Oncology. 5th ed. Philadelphia, Pa.: Churchill Livingstone Elsevier; 2014. http://www.clinicalkey.com. Accessed Sept. 25, 2017.
- Payne SA. Chemotherapy-induced alopecia. https://www.uptodate.com/contents/search. Accessed Jan. 14, 2018.
- Rugo HS, et al. Association between use of a scalp cooling device and alopecia after chemotherapy for breast cancer. JAMA. 2017;317:606.
- Hair loss (alopecia). National Cancer Institute. https://www.cancer.gov/about-cancer/treatment/side-effects/hair-loss. Accessed Sept. 26, 2017.
- What to do about hair loss (alopecia). National Cancer Institute. https://www.cancer.gov/publications/patient-education/radiation-side-effects. Accessed Jan. 14, 2018.
- Frequently asked questions. Look Good Feel Better. http://lookgoodfeelbetter.org/programs/frequently-asked-questions/. Accessed Jan. 14, 2018.
- Moynihan TJ (expert opinion). Mayo Clinic, Rochester, Minn. Jan. 16, 2018.